EconPapers    
Economics at your fingertips  
 

Mortgage-related bank penalties and systemic risk among U.S. banks

Václav Brož () and Evžen Kočenda

Journal of International Money and Finance, 2022, vol. 122, issue C

Abstract: We analyze link between mortgage-related regulatory penalties levied on banks and the level of systemic risk in the U.S. banking industry. We employ a frequency decomposition of volatility spillovers (connectedness) to assess system-wide risk transmission with short-, medium-, and long-term dynamics. We find that after the possibility of a penalty is first announced to the public, long-term systemic risk among banks tends to increase. From the dynamic perspective, bank penalties represent an overlooked risk as they do not increase systemic risk immediately, but the risk accumulates and propagates over the long term. In this respect, bank penalties resemble still waters that run deep. In contrast, a settlement with regulatory authorities leads to a decrease in the long-term systemic risk. Our analysis is robust with respect to a number of relevant criteria.

Keywords: Bank; Global financial crisis; Mortgage penalty; Systemic risk; Financial stability (search for similar items in EconPapers)
JEL-codes: C14 C58 G14 G21 G28 K41 (search for similar items in EconPapers)
Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261560621002266
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Mortgage-Related Bank Penalties and Systemic Risk among U.S. Banks (2021) Downloads
Working Paper: Mortgage-related bank penalties and systemic risk among U.S. banks (2020) Downloads
Working Paper: Mortgage-Related Bank Penalties and Systemic Risk Among U.S. Banks (2019) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:122:y:2022:i:c:s0261560621002266

DOI: 10.1016/j.jimonfin.2021.102575

Access Statistics for this article

Journal of International Money and Finance is currently edited by J. R. Lothian

More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2022-06-10
Handle: RePEc:eee:jimfin:v:122:y:2022:i:c:s0261560621002266